Alert archive / Virginia / River Flood Warnings in 2018

River Flood Warning 3, NWS Blacksburg, VA

February 11, 2018Charlotte County, Halifax County, Virginia

NWS Blacksburg, VA issued this river flood warning at Feb 11, 2018, 8:39 PM EST for Charlotte County, Halifax County, Virginia. It took effect at Feb 12, 2018, 1:31 AM EST. It was in force for 43 hr.

The area

The outline as issued.

The facts

Issued
Feb 11, 2018, 8:39 PM EST (01:39 UTC)
In effect from
Feb 12, 2018, 1:31 AM EST
Expired
Feb 13, 2018, 8:15 PM EST
In force
43 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
Minor

Counties Charlotte County, VA, Halifax County, VA

The radar

The Roanoke radar (KFCX), 136 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Roanoke River at Randolph (RNDV2).

Action stage
21 ft
Minor stage
24 ft
Moderate stage
30 ft
Major stage
34 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02066000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

674 
WGUS41 KRNK 120139
FLWRNK
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING 
NATIONAL WEATHER SERVICE BLACKSBURG VA  
839 PM EST Sun Feb 11 2018

...The National Weather Service Blacksburg Va has issued
a Flood Warning for the following rivers in Virginia...

  Roanoke (Staunton) River at Randolph affecting Charlotte and 
  Halifax Counties


 ...High upstream water moving down the Roanoke River, 
    along with runoff from 2-3 inches of rain over the 
    past 36 hours will result in at least minor flooding 
    at Roanoke at Randolph overnight tonight, cresting
    Monday afternoon...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded areas...the water may be much deeper 
than you think.

Listen to noaa weather radio or your favorite media outlet for later 
statements or warnings.

&&

VAC037-083-121339-
/O.NEW.KRNK.FL.W.0003.180212T0631Z-180214T0115Z/
/RNDV2.1.ER.180212T0631Z.180212T1800Z.180213T1315Z.NO/
839 PM EST Sun Feb 11 2018

The National Weather Service in Blacksburg Va has issued a 

* Flood Warning for 
  the Roanoke (Staunton) River at Randolph
* from late tonight until Tuesday evening
* At 07PM Sunday the stage was 15.5 feet.
* Flood Stage is 21.0 feet. 
* Minor flooding is forecast. 

* Forecast...Rise above flood stage after midnight and 
  continue to rise to near 23.6 feet by Monday early afternoon.The 
  river will fall below flood stage by Tuesday morning.
* Impact...at 24.0 feet...Widespread lowland flooding in fields on 
  left bank and woods on right bank.
* Flood history...this crest compares to a previous crest of 24.0 
  feet on Apr 26 2017.

&&

LAT...LON 3695 7885 3703 7882 3702 7872 3690 7866
          3680 7863 3680 7870        

$$

Loconto
4 follow-up statements
599 
WGUS81 KRNK 121012
FLSRNK
 
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE BLACKSBURG VA 
512 AM EST Mon Feb 12 2018

...The Flood Warning continues for the following rivers in 
Virginia...
 
  Roanoke (Staunton) River at Randolph affecting Charlotte and Halifax
  Counties 

Rainfall of 2 to 4 inches was common across the Virginia Piedmont over the weekend,
resulting in excessive runoff into area creeks, streams, and rivers.  Minor flooding
will continue along some points of the river system for a while longer...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded areas...the water may be much deeper 
than you think.

Graphical forecast information is available on the internet at 
http://www.weather.gov/rnk (lower case). Click on 'rivers & lakes'.

&&

VAC037-083-121812-
/O.EXT.KRNK.FL.W.0003.000000T0000Z-180213T1850Z/
/RNDV2.1.ER.180212T1001Z.180212T1800Z.180213T0650Z.NO/
512 AM EST Mon Feb 12 2018

The Flood Warning continues for
  the Roanoke (Staunton) River at Randolph.
* until Tuesday afternoon.
* at 5 AM EST Monday the stage was 20.7 feet and rising slowly.
* Flood stage is 21.0 feet. Moderate flood stage is 24.0 feet.
* Forecast to rise above flood stage early this morning and 
  continue to rise to near 23.7 feet by this afternoon. The river 
  is expected to fall below flood stage Tuesday morning.
* Impact...at 24.0 feet...Widespread lowland flooding in fields on 
  left bank and woods on right bank.
* Flood history...this crest compares to a previous crest of 24.0 
  feet on Apr 26 2017.

&&

LAT...LON 3695 7885 3703 7882 3702 7872 3690 7866
          3680 7863 3680 7870        

$$

RAB
982 
WGUS81 KRNK 121351
FLSRNK
 
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE BLACKSBURG VA 
851 AM EST Mon Feb 12 2018

...The Flood Warning continues for the following rivers in 
Virginia...
 
  Roanoke (Staunton) River at Randolph affecting Charlotte and Halifax
  Counties 

...The flood warning continues for the following rivers in Virginia..
  Dan River at South Boston affecting Halifax County 


One to as much as 4 inches of ran fell across the headwaters of the
Roanoke and Dan River basins. This will lead to minor flooding
at Randolph along the Roanoke River, and at South Boston along
the Dan River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded areas...the water may be much deeper 
than you think.

 Graphical forecast information is available on the internet at 
http://www.weather.gov/rnk (lower case). Click on 'rivers & lakes'.

 
 
The next scheduled statement will be by late this afternoon.

&&

VAC037-083-122151-
/O.EXT.KRNK.FL.W.0003.000000T0000Z-180213T1619Z/
/RNDV2.1.ER.180212T1054Z.180213T0000Z.180213T0419Z.NO/
851 AM EST Mon Feb 12 2018

The Flood Warning continues for
  the Roanoke (Staunton) River at Randolph.
* until Tuesday morning. 
* at 07AM Monday the stage was 21.3 feet and rising.

* Flood stage is 21.0 feet.
* The river will continue rising to near 22.8 feet by this evening. 
  The river will fall below flood stage tonight.
* Impact...at 22.0 feet...River Road (Route 607) in Charlotte County
  and Black Walnut Road in Halifax County are closed by flooding.
* Flood history...this crest compares to a previous crest of 23.2 
  feet on May 7 2016.

&&

LAT...LON 3695 7885 3703 7882 3702 7872 3690 7866
          3680 7863 3680 7870        

$$

VAC083-122151-
/O.CON.KRNK.FL.W.0004.180212T2030Z-180214T0733Z/
/SBNV2.1.ER.180212T2030Z.180213T1200Z.180213T1933Z.NO/
851 AM EST Mon Feb 12 2018

the Flood Warning continues for
  the Dan River at South Boston.
* from late this afternoon until late Tuesday night
* at 08AM Monday the stage was 16.2 feet and rising.

* Flood stage is 19.0 feet.
* Forecast to rise above flood stage by late this afternoon and 
  continue to rise to near 20.5 feet by tomorrow morning. The river 
  will fall below flood stage by tomorrow afternoon.
* Impact...at 19.0 feet...Flooding begins in low-lying agricultural 
  land and woods.
* Flood history...this crest compares to a previous crest of 21.4 
  feet on May 7 2016.

&&

LAT...LON 3660 7898 3672 7902 3675 7884 3668 7879
                                      

$$
331 
WGUS81 KRNK 121923
FLSRNK
 
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE BLACKSBURG VA 
223 PM EST Mon Feb 12 2018

...The Flood Warning continues for the following rivers in 
Virginia...
 
  Roanoke (Staunton) River at Randolph affecting Charlotte and Halifax
  Counties 
  Dan River at South Boston affecting Halifax County 


 ...Increasing river level at the Dan River at South Boston 
    will result in minor flooding late this afternoon, cresting 
    overnight. The Roanoke at Randolph will continue to 
    recede....

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded areas...the water may be much deeper 
than you think.

 Graphical forecast information is available on the internet at 
http://www.weather.gov/rnk (lower case). Click on 'rivers & lakes'.

 
 
The next scheduled statement will be issued late this evening.

&&

VAC037-083-130323-
/O.EXT.KRNK.FL.W.0003.000000T0000Z-180213T1215Z/
/RNDV2.1.ER.180212T1054Z.180212T1615Z.180213T0015Z.NO/
223 PM EST Mon Feb 12 2018

The Flood Warning continues for
  the Roanoke (Staunton) River at Randolph.
* until Tuesday morning. 
* at 01PM Monday the stage was 21.3 feet.

* Flood stage is 21.0 feet.
* The river will continue to fall to below flood stage by this 
  evening.
* Impact...at 21.0 feet...Water approaches River Road (Route 607) 
  south of Randolph.
* Flood history...this crest compares to a previous crest of 21.4 
  feet on Jan 24 2017.

&&

LAT...LON 3695 7885 3703 7882 3702 7872 3690 7866
          3680 7863 3680 7870        

$$

VAC083-130323-
/O.EXT.KRNK.FL.W.0004.180212T2033Z-180214T0220Z/
/SBNV2.1.ER.180212T2033Z.180213T0600Z.180213T1420Z.NO/
223 PM EST Mon Feb 12 2018

The Flood Warning continues for
  the Dan River at South Boston.
* from late this afternoon until Tuesday evening
* at 01PM Monday the stage was 18.5 feet.

* Flood stage is 19.0 feet.
* Forecast to rise above flood stage by late this afternoon and 
  continue to rise to near 20.4 feet by after midnight tomorrow. The 
  river will fall below flood stage by tomorrow late morning.
* Impact...at 19.0 feet...Flooding begins in low-lying agricultural 
  land and woods.
* Flood history...this crest compares to a previous crest of 21.4 
  feet on May 7 2016.

&&

LAT...LON 3660 7898 3672 7902 3675 7884 3668 7879
                                      

$$

Loconto
324 
WGUS81 KRNK 122208
FLSRNK
 
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE BLACKSBURG VA 
508 PM EST Mon Feb 12 2018

...The Flood Warning is cancelled for the following rivers
in Virginia...
 
  Roanoke (Staunton) River at Randolph affecting Charlotte and 
  Halifax Counties
 

  The stage at the Roanoke River at Randolph has fallen below
  flood stage and is continuing to recede. Therefore the flood
  warning is cancelled.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded areas...the water may be much deeper 
than you think.

 Graphical forecast information is available on the internet at 
http://www.weather.gov/rnk (lower case). Click on 'rivers & lakes'.


&&

VAC037-083-122238-
/O.CAN.KRNK.FL.W.0003.000000T0000Z-180213T1215Z/
/RNDV2.1.ER.180212T1054Z.180212T1615Z.180212T2000Z.NO/
508 PM EST Mon Feb 12 2018

the Flood Warning is cancelled for
  the Roanoke (Staunton) River at Randolph.
* until Tuesday morning. 
* at 04PM Monday the stage was 20.4 feet.

* Flood stage is 21.0 feet.
* Impact...at 21.0 feet...Water approaches River Road (Route 607) 
  south of Randolph.
* Flood history...this crest compares to a previous crest of 21.1 
  feet on Jan 18 2013.

&&

LAT...LON 3695 7885 3703 7882 3702 7872 3690 7866
          3680 7863 3680 7870        

$$

Loconto

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this river flood warning went out at Feb 11, 6:08 PM EST, 2 hours 31 minutes earlier.

Area forecast discussion, Feb 11, 6:08 PM EST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
608 PM EST Sun Feb 11 2018

.SYNOPSIS...
A cold front pushes east through the Mid Atlantic region
tonight. High pressure moves from New England on Tuesday to
Georgia on Wednesday. The next cold front crosses the area late
in the week.

&&

.NEAR TERM /THROUGH MONDAY NIGHT/...
As of 240 PM EST Sunday...

Decided to cancel the flood watch as rainfall overall has subsided
quite a bit, and latest guidance showing low threat of heavy rain
into tonight. Will still see minor to low lying flooding in some of
the mountain rivers, with rises along main stem rivers east of the
Blue Ridge. However, rainfall amounts through tonight are not
expected to exacerbate the issue.

Appears deeper moisture plume has switched to the east, though still
linger moisture transport ahead of the front arriving tonight should
bring a good chance of showers. Appears deep convection in the
Florida panhandle/southwest GA and Gulf Coast could have lowered the
amounts this afternoon.

Should be a tale of two temperature readings tonight as cold
advection starts to head into the mountains after midnight while the
piedmont remains mild, with lows ranging from the mid to upper 30s
in Southeast WV to mid 50s in the southeast piedmont from Danville
to the NC foothills.

Front works southeast of us early Monday while another wave of low
pressure shifts from across SC. Models trending somewhat east with
the rain threat, but expect a little slower per upper flow. We
actually may see some sunshine return from the Mountain Empire of SW
VA northeast toward Lynchburg by the afternoon. Temps will be cooler
but still above normal Monday, ranging from the lower 40s in
Southeast WV to mid to upper 50s in NC and the VA piedmont.

Monday night, high pressure wedges southward from New York while
inverted trough sets up along the southern Appalachians. Some return
flow of moisture will result in chance of showers mainly over our NC
counties, but moreso in the mountains of NC, with less threat toward
the Alleghanys and VA piedmont north of Danville. Cooler flow from
the north then northeast will bring low temps in the 30s.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
As of 300 PM EST Sunday...

Upper ridge stays situated over the southeast with a fast wsw flow
over our region while upper low stays off the California coast
Tuesday. Through Wed night the upper flow shears out into the Great
Basin with continued fast zonal flow across the east. At the
surface,  high pressure will be situated across the east coast with
a light southeast flow over the mountains. Residual moisture per
upslope and warm advection along/west of the Appalachians may lead
to a small threat of showers through midweek. Wedged in with
maritime cloudiness Tuesday will lead to highs stuck in the 40s,
except some lower 50s in the southwest toward Richlands and
Chilhowie VA. By Wednesday the flow will more out of the south such
that warm air starts to nudge northward and look for highs in the
mid 50s to lower 60s.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 240 PM EST Sunday...

No big change this period except warmer temps now expected Thursday
into Friday ahead of a cold front that moves across Friday. Despite
the higher pops appears more spring like Thursday as temperature
soar into the 60s, and maybe even 70 in the piedmont of NC. A mild
Thursday night followed by slightly cooler but above normal temps
Friday, with highs in the lower to mid 50s mountains, to lower 60s
over the piedmont.

Trends in the models are showing a slower movement in the front, so
kept chance pops in Friday night through the weekend as the front
hangs up to our south and another wave possibly poses another rain
or wintry wx threat next Sunday.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
As of 605 PM EST Sunday...

Bands of showers look to linger this evening ahead of a weak
cold front that should cross the mountains around midnight and
eastern sections before dawn on Monday. Passage of the front
likely to allow some drying especially over the northwest toward
KLWB/KBLF and into the KROA/KBCB area toward dawn. However,
most of the time expect sub- VFR conditions especially for cigs
with localized MVFR in heavier showers mainly this evening.
Additional showers may also affect KDAN toward daybreak as
another weak impulse slides up the boundary but iffy so wont
include mention for now.

Lower levels to slowly dry from north to south on Monday as
high pressure builds to the north by afternoon. This may allow
most spots excluding perhaps KDAN to return to VFR beneath a
residual strato-cu/mid deck through the day.

Extended Aviation Discussion...

High pressure builds into the area going thru Monday night but
some low level clouds may situate themselves across the KBLF-
KBCB and points south by Tuesday, as a low level wedge
develops.

Some slow improvement occurs as the wedge weakens on Wednesday.
Another cold front may then bring another round of sub-VFR in
low cigs and showers on Thursday-Friday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AMS/WP
NEAR TERM...WP
SHORT TERM...WP
LONG TERM...WP
AVIATION...AMS/JH/WP
Hazardous weather outlook, Feb 11, 2:13 PM EST, 6 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
213 PM EST Sun Feb 11 2018

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-121915-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
213 PM EST Sun Feb 11 2018

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 12, 8:18 AM ESTRiver Flood WarningRNKHalifax42 hr

Nearby

River Flood Warnings in Virginia, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.